Q. I have watery diarrhea 20 times a day. What is a good medicine?

Answered by
Dr. Mahmoud Ahmed Abelrahman Abouibrahim
and medically reviewed by iCliniq medical review team.
Published on Jan 30, 2018 and last reviewed on: Nov 09, 2019

Dear doctor,

For four days, I have very watery diarrhea, cramps, and nausea. Vomiting only twice. Yesterday, I was prescribed Levofloxacin 500 mg for four days. Now, after 24 hours of taking the first pill, there is no improvement. Diarrhea is 20 times a day very watery. I take electrolytes and lots of liquids. The blood test showed a bacterial infection. Stool test was normal. So my questions are: When usually antibiotics start working? Is Levofloxacin a good medicine for this kind of diarrhea?

Dr. Mahmoud Ahmed Abelrahman Abouibrahim

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

From what you mentioned, most likely you have acute gastroenteritis.

Ciprofloxacin is a very good antibiotic for gastroenteritis. You have to complete a four-day course at least. It may take few days before you see a good result.

I suggest:

  1. Continue taking plenty of fluids.
  2. Measure your blood pressure. If low, IV fluid may be required.
  3. Continue Ciprofloxacin.
  4. Add Flagyl 500 mg (Metronidazole) tablet every eight hours for five days as anti-protozoal.
  5. In case there is vomiting, an injection of Ondansetron 8 mg (Zofran) will be sufficient.

Consult your specialist doctor, discuss with him or her and start taking the medicines with their consent.

I hope I answered all your questions. For further advice please contact me at once.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hello doctor,

Many thanks for your fast reply. I was prescribed Levofloxacin 500 mg yesterday. One a day for four days. Is this the same as Ciprofloxacin?

Dr. Mahmoud Ahmed Abelrahman Abouibrahim

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

Thanks for your kind feedback.

Yes, it is the same group of antibiotics. It has equal effect.

Please keep me updated on your condition.

Also, add Imodium (Loperamide) 4 mg after each diarrhea (not to exceed three tablets). It is anti-diarrheal.

Wish you get well soon.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Also Read Answers From:

Related Questions & Answers


I am experiencing diarrhea, weakness, and fever. Please help.

Query: Hello doctor, I am experiencing diarrhea, weakness, fever, and headaches. Whenever I drink or eat anything, I have loose motions. I feel this is a heat stroke. Can you please help?  Read Full >>


Dr. Sujata Ganguly
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. This looks like a case of acute gastroenteritis. A few other information will be helpful. Your age? How long have you been having these symptoms? Any vomiting? Any other pre-existing illness or medications? Did you eat anything from outside? Were you exposed to the sun f...  Read Full

Why am I having diarrhea following constipation for a long time?

Query: Hi doctor, I am having a slightly upset stomach with bloating for the past four months. I thought I had a bug. Two weeks later, it seemed much better. However, my bowel movements did not return to normal. I had mostly constipation for about a month (even though my stomach did not feel as upset anym...  Read Full >>


Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Your history fits into the acid peptic disease. I do not find any sign of cancer over here (attachment removed to protect patient identity). I would recommend you the following. A combination of Pantoprazole and Domperidone once daily for a few days. A good probiotic, t...  Read Full

I have diarrhea, stomachache, and cough after a trip. Please suggest a cure.

Query: Hello doctor,From a few days, I have been experiencing a strong stomachache. The pain was mild but now it kind of hurts even when I am moving. It is not super painful but I am concerned because I also started having diarrhea since yesterday evening. The whole stomach aches when I cough. I do not hav...  Read Full >>


Dr. Mahmoud Ahmed Abelrahman Abouibrahim
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. Most probably you have traveler's diarrhea caused by bacteria called E. coli. I suggest Ciprofloxacin 500 mg tablet twice for one week (after consulting your treating physician). Drink plenty of fluids. Imodium 4 mg after each diarrhea (not to exceed three tabl...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.